Some over-the-counter acne treatments can trigger serious and potentially life-threatening allergic reactions in rare cases, the Food and Drug Administration warned on June 25.
These uncommon reactions include throat tightness, difficulty breathing, feeling faint, or swelling of the eyes, face, lips or tongue. Consumers who experience any of these side effects should stop using acne products and seek immediate medical attention, the FDA said. People should also cease using the products if they experience hives and itching, the agency said.
These side effects were linked to topical acne products with the active ingredients benzoyl peroxide or salicylic acid, although the agency noted that it cannot determine whether it was these ingredients, or others, or their combination that triggered the side effects. Some of the product brands include Proactiv, Neutrogena, MaxClarity, Oxy, Ambi, Aveeno and Clean & Clear. [8 Strange Signs You're Having an Allergic Reaction]
These reactions often occurred within minutes of using a product, or up to a day after it was applied.
"There is currently no mention of the possibility of these very severe allergic reactions on the product labels," Dr. Mona Khurana, a medical officer at the FDA, said in a statement. "It's important that consumers know about them, and that they know what to do if they occur."
The FDA stressed that these severe side effects are rare: between 1969 and 2013, the agency received 131 reports of these allergic reactions linked with over-the-counter acne products. No deaths were reported, but 44 percent of the cases required the person to be hospitalized.
More common reactions to the products, which are mentioned on the labels, include burning, dryness, itching, peeling, redness and slight swelling in the area where the product is applied.
When using a product for the first time, Khurana suggested that consumers apply a small amount to a limited area for three days. If no discomfort occurred, then they can continue to use the product normally, Khurana said.
Related on LiveScience and MNN: